Kansas, 2015

Tornadoes and Hail in Kansas, November 16, 2015

November 16, 2015 · NWS GLD · 25 events in 9 counties and zones

During the afternoon, and into the evening, scattered strong to severe storms moved into Northwest Kansas from the south. These storms were on the warmer half of a strong winter storm system that would bring blizzard conditions to Northwest Kansas the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$118,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon, and into the evening, scattered strong to severe storms moved into Northwest Kansas from the south. These storms were on the warmer half of a strong winter storm system that would bring blizzard conditions to Northwest Kansas the next day. Six separate tornadoes were reported over Northwest Kansas, the most tornadoes reported for the month of November. The tornadoes were reported over Gove, Sheridan and Norton counties. The longest tornado track was 17 miles, lasting over 30 minutes, as it traveled from Grainfield to near Tasco. In addition to the tornadoes, large hail up to golf ball size was reported near Tasco. Severe thunderstorm wind gusts up to 90 MPH were reported with some of the storms. The high winds caused near zero visibilities near Wheeler due to blowing dirt. Many power poles were destroyed by either tornado or high winds, leaving many people without power. In Hill City the roof was blown off the power plant, causing the town to lose power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 16, 3:49 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 16, 3:49 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MST MON NOV 16 2015

.SHORT TERM...(THIS AFTERNOON THROUGH THIS EVENING)
ISSUED AT 1105 AM MST MON NOV 16 2015

A RAPIDLY EVOLVING WEATHER SCENARIO IS EXPECTED TODAY AS A DYNAMIC
WEATHER SYSTEM MOVES IN. OVER THE NEXT 24 HOURS...WE WILL GO FROM
SUNNY AND WARM RIGHT NOW TO STORMY WITH CHANCES FOR SEVERE
WEATHER THIS AFTERNOON/EVENING TO A DEVELOPING WINTER
STORM/BLIZZARD TOMORROW MORNING.

FOR THIS AFTERNOON...THE PRIMARY THREAT IS THE DEVELOPMENT OF
SEVERE STORMS. THIS THREAT IS EXPECTED TO PERSIST INTO THE EVENING
HOURS. CURRENTLY...A STRONG SHORTWAVE TROUGH IS LOCATED IN NEW
MEXICO AS IT ROUNDS THE SOUTHEAST CORNER OF THE LARGE UPPER LEVEL
LOW CENTERED OVER ARIZONA. IT IS THIS LEAD SHORTWAVE TROUGH THAT
SHOULD IGNITE SEVERE STORMS THIS AFTERNOON. BASED ON LATEST HIGH-
RESOLUTION GUIDANCE...STORMS INITIALLY DEVELOP IN COLORADO.
SATELLITE IS ALREADY OBSERVING CUMULUS/STORM DEVELOPMENT IN
SOUTHEAST COLORADO. THE REASON THIS IS IMPORTANT IS IT CONFIRMS
THE HIGH-RES GUIDANCE SUGGESTION THAT STORMS FIRE EARLY OVER
COLORADO. THEN...STORMS ARE EXPECTED TO RAPIDLY DEVELOP AHEAD OF A
LEE TROUGH AXIS/DRYLINE. THESE STORMS WILL RAPIDLY MOVE TO THE
NORTHEAST...ON THE ORDER OF 50 TO 60 MPH. STORMS MAY INITIALLY
DEVELOP DISCRETELY BEFORE BECOMING A LINEAR QLCS/SQUALL LINE.

THE CONCERN IS THAT THERE MAY BE A WINDOW OF OPPORTUNITY FOR
DISCRETE STORMS LONG ENOUGH THAT THERE COULD BE A HIGHER TORNADO
THREAT. IN ADDITION...EMBEDDED SUPERCELLS IN THE SQUALL LINE COULD
ALSO POSE A TORNADO THREAT. THE ANTICIPATED WIND SHEAR WILL BE
QUITE STRONG. HOWEVER...THE DEGREE OF FORCING IS CONCERNING IN
TERMS OF DISCRETE DEVELOPMENT BECAUSE THE FEAR IS A LARGE LINE OF
STORMS DEVELOP BEFORE A HIGHER TORNADO/HAIL THREAT CAN EVOLVE.

THAT BEING SAID...DO THINK THERE IS A CHANCE FOR ISOLATED
TORNADOES AND MARGINALLY SEVERE HAIL...PRIMARILY OVER NORTHWEST
KANSAS. THE PRIMARY THREAT AREA-WIDE WILL BE DAMAGING WINDS...
PARTICULARLY AS THE SQUALL LINE EVOLVES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 249 PM MST MON NOV 16 2015

WINTER STORM EXPECTED TO IMPACT MAJORITY OF OUR CWA LATE TONIGHT
THROUGH TUESDAY NIGHT.

UPPER LOW HAS DEEPENED OVER FOUR CORNERS REGION AND GUIDANCE SEEMS
TO BE DOING A GOOD JOB HANDLING PLACEMENT AND EVOLUTION SO FAR.
GUIDANCE HAS ALSO COME INTO VERY GOOD AGREEMENT ON TRACK AND GENERAL
PLACEMENT OF DEFORMATION BAND OF PRECIP. STRONG MESOSCALE FORCING
WILL SUPPORT HIGH PRECIP RATES WITHIN THIS MAIN BAND AND ONCE THIS
TRANSITIONS OVER TO SNOW...RATES OF 1-2 INCHES PER HOUR APPEAR
LIKELY. THERE HAS BE A JOG IN GUIDANCE TO THE SOUTH WHICH HAS
ALLOWED FOR A SHIFT IN THIS HEAVIER PRECIP BAND ACROSS OUR NW CWA.
GUIDANCE ALSO SHOWS STRONG OVERLAP IN HEAVY SNOW SIGNAL IN THIS AREA
AND A BROAD AREA OF 7-12 INCHES APPEARS LIKELY ACROSS OUR NORTHWEST
IS POSSIBLE. SLOWER MOTION/EARLIER TRANSITION HIGHER AMOUNTS WILL BE
POSSIBLE. THERE HAS ALSO BEEN A TREND TOWARDS SLOWING DOWN THE EXIT
OF THIS SYSTEM...AND WHILE WINDS INCREASE ACCUMULATING SNOW MAY
REMAIN POSSIBLE THROUGH TUESDAY NIGHT (EVEN BEYOND THE PERIOD OF THE
CURRENT HAZARDS).

COMPLICATION ARISES IN TIMING OF PRECIP CHANGING OVER ACROSS OUR
CWA WITH HIGHER CONFIDENCE IN EARLIER CHANGE OVER FROM THE
COLORADO STATE LINE AND WEST. HIGHER T/TD VALUES AND THUS HIGHER
WET BULB TEMPS WILL DELAY THIS TRANSITIONS OVER THE FAR EAST AND
SOUTHERN PARTS OF OUR CWA AND LOWERS CONFIDENCE ON SNOW TOTALS FOR
THOSE LOCATIONS. STRONGEST WIND AXIS APPEARS TO BE ALONG AND WEST
OF THE HIGHWAY 27 CORRIDOR WHERE BL WINDS 35-45KT ARE ADVERTISED.
CONFIDENCE HAS INCREASED ENOUGH TO UPGRADE BLIZZARD WATCH TO
WARNING FOR LOCATIONS WHERE BAND IS MOST LIKELY (OUR NW). I
UPGRADED THE WATCH TO A WINTER WEATHER ADVISORY AT LOCATIONS WHERE
THE RAIN/SNOW TRANSITIONS TIMING IS LESS CERTAIN AND TRACK OF
HEAVIEST SNOWFALL MAY REMAIN JUST NORTH OR WEST. I COULD SEE
NEEDING TO EXPAND THE BLIZZARD WARNING INTO THESE COUNTIES
DEPENDING ON THE TIMING.

WEDNESDAY-THURSDAY...ANY LINGERING SNOWFALL SHOULD QUICKLY MOVE
NORTHEAST OF OUR CWA WEDNESDAY MORNING AS UPPER LOW MOVES OUT OF THE
PLAINS INTO THE MISSISSIPPI RIVER VALLEY. ZONAL FLOW THEN DEVELOPS
AND SUPPORT PREDOMINANTLY DRY CONDITIONS. AIR MASS DOES MODERATE
SLIGHTLY HOWEVER TEMPERATURES WILL BE GREATLY IMPACTED BY POSSIBLE
SNOW PACK. AREAS WITHOUT SNOW PACK OR WHERE SNOW MELTS SHOULD HAVE
HIGHS IN THE 50S...HOWEVER WHERE DEEPER SNOW PACK EXISTS HIGHS
WILL STRUGGLE TO REACH 40 DEGREES.

FOR THIS EXTENDED FORECAST PERIOD...CURRENT PROJECTIONS INDICATE
THAT RELATIVELY QUIET WEATHER SHOULD PREVAIL. THIS IS A RESULT OF
ZONAL FLOW DEVELOPING IN THE WAKE OF TUESDAY'S MAJOR WEATHER SYSTEM.
AS A RESULT...MOSTLY DRY WEATHER IS FORECAST WITH LITTLE CHANGE.

THERE IS ONE BIG EXCEPTION TO THAT STATEMENT ABOVE. A FAST MOVING
UPPER LEVEL DISTURBANCE WILL PASS THROUGH FRIDAY INTO SATURDAY. AS
THIS HAPPENS...EXPECT A COLD FRONT PASSAGE WITH A CHANCE FOR SOME
LIGHT SNOW. AT THE CURRENT TIME...FORECAST GUIDANCE VARIES WILDLY.
FOR EXAMPLE...A FEW PIECES OF GUIDANCE DIFFER ON THE PASSAGE OF A
COLD FRONT BY UP TO 24 HOURS. THEREFORE...AM NOT CONFIDENT ON THE
FRONT TIMING AND RESULTANT PRECIPITATION CHANCES.

BEHIND THIS SYSTEM...A WARMING TREND IS FORECAST AS UPPER LEVEL
RIDGING ATTEMPT TO BUILD IN. A RETURN TO ABOVE NORMAL TEMPERATURES
APPEARS PROBABLE BUT THIS DEPENDS ON THE STRENGTH OF THE COLD
SURFACE HIGH PRESSURE TO THE EAST. MOST OF THE COLD AIR SHOULD
SLIDE EAST A SOUTH WINDS RETURN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1105 AM MST MON NOV 16 2015

VFR CONDITIONS ANTICIPATED UNTIL WINTER STORM MOVES IN EARLY
TUESDAY MORNING. SHOWERS/STORMS MOVE ACROSS THE REGION THIS
EVENING. UNSURE IF STORMS AFFECT KGLD. CONFIDENT STORMS PASS
THROUGH KMCK SO INCLUDED A TEMPO GROUP. STRONG WINDS POSSIBLE WITH
THE STORMS. ONCE STORMS PASS...CONCERNED LOW CLOUDS/FOG DEVELOP
BEFORE PRECIPITATION BEGINS. THIS OFTEN OCCURS WITH WINTER STORMS
OVER THE TRI-STATE REGION. HOWEVER...DRY AIR ADVECTING IN MAY
PREVENT REALIZATION OF FOG/STRATUS THREAT. FOR NOW...DID NOT
INCLUDE IT BUT WARRANTED A DISCUSSION HERE. AS THE SURFACE LOW
EJECTS EAST...ANTICIPATE STRONG BAND OF PRECIPITATION...BEGINNING
INITIALLY AS RAIN THEN CHANGING TO SNOW. BLIZZARD CONDITIONS
LIKELY DEVELOP AT KGLD SHORTLY AFTER 12Z. SLOWER CHANGE FROM RAIN
TO RAIN/SNOW MIX TO SNOW FORECAST AT KMCK. THAT BEING SAID...
REDUCED CIGS/VIS LIKELY AS PRECIPITATION BEGINS FOR BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 11 AM MST /NOON CST/ TO 11 PM MST
     /MIDNIGHT CST/ TUESDAY FOR KSZ002-003-014-015-028-041-042.

     BLIZZARD WARNING FROM 5 AM MST /6 AM CST/ TO 11 PM MST /MIDNIGHT
     CST/ TUESDAY FOR KSZ001-013-027.

CO...BLIZZARD WARNING FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY FOR
     COZ090>092.

NE...WINTER WEATHER ADVISORY FROM NOON TUESDAY TO MIDNIGHT CST
     TUESDAY NIGHT FOR NEZ080-081.

     BLIZZARD WARNING FROM 5 AM TO 11 PM MST TUESDAY FOR NEZ079.

&&

SHORT TERM...RRH
LONG TERM...DR/RRH
AVIATION...RRH
Hazardous weather outlook, Nov 16, 1:16 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MST MON NOV 16 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171930-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1216 PM MST MON NOV 16 2015 /116 PM CST MON NOV 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE AREA UNDER HIGHEST THREAT IS EAST OF THE COLORADO
BORDER...HOWEVER A FEW SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER
EAST COLORADO. THE PRIMARY THREAT WILL BE SEVERE WIND GUSTS. IN
ADDITION...AN ISOLATED TORNADO OR TWO AND MARGINALLY SEVERE HAIL
CAN NOT BE RULED OUT OVER NORTHWEST KANSAS.

A STRONG WINTER STORM LATE MONDAY NIGHT THROUGH TUESDAY WILL BRING
HEAVY SNOW AND WHITEOUT CONDITIONS TO PARTS OF THE REGION. THE
BEST CHANCE FOR SNOW AND BLOWING SNOW IS CURRENTLY ALONG AND WEST
OF A LINE FROM MCCOOK NEBRASKA TO COLBY KANSAS TO SHARON SPRINGS
KANSAS. THERE IS STILL UNCERTAINTY REGARDING EXACT AMOUNTS AND
TIMING...HOWEVER IT IS BECOMING MORE LIKELY THAT A CRIPPLING
WINTER STORM WILL IMPACT THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

TUESDAY MORNING WHITEOUT CONDITIONS WILL DEVELOP FOR YUMA AND KIT
CARSON COUNTIES. REDUCED VISIBILITIES ARE EXPECTED TO THE EAST AND
SOUTH. IN ADDITION WIND GUSTS UP TO 55 MPH ARE EXPECTED THROUGH
THE DAY. THE WORST CONDITIONS ARE EXPECTED TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Nov 16, 3:22 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     7 SSE SHARON SPRINGS    38.80N 101.70W
11/16/2015  M57.00 MPH       WALLACE            KS   MESONET

&&

RHUSTED
Special weather statement, Nov 16, 3:36 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MST MON NOV 16 2015

COZ091-092-162200-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
236 PM MST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTH
CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 300 PM
MST...

AT 236 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF KIT CARSON...OR 22 MILES NORTHWEST OF CHEYENNE
WELLS...MOVING NORTH AT 75 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON...BETHUNE AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 406 AND
432.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3881 10270 3887 10287 3938 10286 3936 10230
TIME...MOT...LOC 2136Z 197DEG 63KT 3897 10273

HUSTED
Special weather statement, Nov 16, 3:43 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MST MON NOV 16 2015

KSZ041-162200-
GREELEY KS-
243 PM MST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 300 PM
MST...

AT 242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF TOWNER...OR 17 MILES NORTH OF COOLIDGE...MOVING NORTH
AT 70 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MST FOR WEST CENTRAL
KANSAS.

LAT...LON 3868 10205 3864 10167 3827 10178 3826 10204
TIME...MOT...LOC 2142Z 201DEG 62KT 3829 10204

HUSTED
Special weather statement, Nov 16, 3:47 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MST MON NOV 16 2015

KSZ002-013-014-162215-
THOMAS KS-RAWLINS KS-SHERMAN KS-
247 PM MST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS...NORTHWESTERN
THOMAS AND NORTHEASTERN SHERMAN COUNTIES UNTIL 315 PM MST/415 PM
CST/...

AT 247 PM MST/347 PM CST/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
BREWSTER TO 4 MILES NORTHEAST OF LEVANT...AND MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLBY...BREWSTER...LEVANT AND EDSON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 24 AND 47.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MST/1000 PM CST/ FOR
NORTHWESTERN KANSAS.

LAT...LON 3976 10074 3939 10107 3925 10165 3957 10149
      3957 10141 3965 10141 3978 10074
TIME...MOT...LOC 2147Z 211DEG 46KT 3932 10153 3942 10113

HUSTED
Special weather statement, Nov 16, 3:49 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM CST MON NOV 16 2015

KSZ042-162215-
WICHITA KS-
349 PM CST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
415 PM CST...

AT 349 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF FRIEND...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARIENTHAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST FOR WEST CENTRAL
KANSAS.

LAT...LON 3854 10120 3854 10119 3851 10113 3827 10112
      3826 10129
TIME...MOT...LOC 2149Z 203DEG 33KT 3823 10119

HUSTED
Special weather statement, Nov 16, 3:57 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MST MON NOV 16 2015

KSZ041-162215-
GREELEY KS-
257 PM MST MON NOV 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY COUNTY UNTIL 315 PM
MST...

AT 257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF TOWNER...OR 10 MILES WEST OF TRIBUNE...MOVING NORTH AT
65 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MST FOR WEST CENTRAL
KANSAS.

LAT...LON 3841 10204 3857 10205 3870 10201 3861 10157
      3826 10177 3826 10184
TIME...MOT...LOC 2157Z 197DEG 56KT 3848 10194

HUSTED

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

12 hail, 7 tornado, 6 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
November 16, 4:04 PM CST
Where
Rawlins County, 9.08 mi S of Atwood
Measured
0.88 in hail
Reported by
Public
Coordinates
39.669, -101.038

Dime to nickel size hail was reported.

Hail, Rawlins

When
November 16, 4:25 PM CST
Where
Rawlins County, 3.15 mi WNW of Herndon
Measured
0.88 in hail
Reported by
Public
Coordinates
39.916, -100.836

The ground is covered with pea to nickel size hail.

Thunderstorm Wind, Sherman

When
November 16, 3:55 PM MST
Where
Sherman County, 0.98 mi WNW of Caruso
Measured
59 kt (68 mph) measured gust
Reported by
NWS Employee
Coordinates
39.335, -101.797

Measured with a Davis Weather station.

Thunderstorm Wind, Cheyenne

When
November 16, 5:19 PM CST to 5:25 PM CST
Where
Cheyenne County, 1.85 mi ESE of Wheeler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.756, -101.690

Near zero visibility reported due to blowing rain and dirt.

Tornado, Gove

When
November 16, 5:20 PM CST to 5:24 PM CST
Where
Gove County, 4.57 mi NW of Gove to 5.71 mi N of Gove
Rating
EF0
Path length
2.72 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.004, -100.530

A trained spotter reported a small rope tornado. The tornado moved northeast, remaining west of Highway 23. No damage was reported with this tornado.

Tornado, Gove

When
November 16, 5:30 PM CST to 5:32 PM CST
Where
Gove County, 3.45 mi WSW of Grainfield to 1.89 mi W of Grainfield
Rating
EF0
Path length
1.83 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
39.093, -100.524

A tornado was located southwest of Grainfield, moving to the northeast. It crossed I-70 roughly a mile and a half west of the Grainfield exit. No damage was reported with this tornado.

Tornado, Gove

When
November 16, 5:34 PM CST to 5:36 PM CST
Where
Gove County, 0.28 mi SSW of Grainfield to 1.14 mi NE of Grainfield
Rating
EF1
Path length
1.4 mi
Path width
300 yd
Continued into
Sheridan, Ks (GLD)
Reported by
Public
Coordinates
39.116, -100.471

A tornado was reported in Grainfield causing damage to numerous trees as it moved northeast. A wood structure at the Coop sustained unspecified damage. An abandoned house in town had the roof blown off it. A quonset was destroyed, but only minor damage was done to the implements inside. Power lines were brought down, windows and sheds were destroyed in town. The majority of the tornado path was to the northeast into Sheridan county. The tornado crossed into Sheridan county just east of the Gove 48 and Gove Ee intersection.

Tornado, Sheridan

When
November 16, 5:36 PM CST to 6:03 PM CST
Where
Sheridan County, 11.85 mi ESE of Angelus to 0.12 mi SW of Tasco
Rating
EF1
Path length
17.07 mi
Path width
200 yd
Reported by
Law Enforcement
Coordinates
39.133, -100.457

The tornado moved north-northeast out of Gove county into Sheridan county, east of Rd 10W in Sheridan county and the Gove Ee intersection. Law enforcement reported power lines down along K-23 where the tornado crossed the highway 15 miles south of Hoxie. Power poles were also blown down 13 miles south and 1 east of Hoxie. Just east of road 80S/40E intersection 8.5 miles southeast of Hoxie, grain bins and power lines were damaged, and two stock trailers were flipped over. Minor damage was reported to the house there, and a 20'x40' shop was destroyed. Not long after causing this damage the tornado track shifted more to the north. The tornado track ended south of Tasco where damage was done to a home and some outbuildings.

Thunderstorm Wind, Rawlins

When
November 16, 5:40 PM CST
Where
Rawlins County, 2.33 mi NNW of Atwood Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.861, -101.047

Thunderstorm Wind, Sheridan

When
November 16, 5:40 PM CST to 5:46 PM CST
Where
Sheridan County, 4.13 mi SE of Hoxie
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.303, -100.382

Farm sustained unspecified damage from thunderstorm wind gusts. Estimated time, duration, and intensity of wind gusts from the radar.

Hail, Logan

When
November 16, 5:52 PM CST
Where
Logan County, Oakley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.130, -100.850

Hail, Thomas

When
November 16, 5:54 PM CST
Where
Thomas County, 5.88 mi SSE of Spica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.145, -100.868

Hail, Sheridan

When
November 16, 5:59 PM CST
Where
Sheridan County, 1.15 mi WNW of Tasco
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.357, -100.320

Hail, Sheridan

When
November 16, 6:13 PM CST
Where
Sheridan County, 6.14 mi S of Selden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.441, -100.572

Quarter size hail is covering the ground.

Hail, Norton

When
November 16, 6:26 PM CST
Where
Norton County, 5.36 mi NNW of Almena
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.952, -99.739

Tornado, Norton

When
November 16, 6:36 PM CST to 6:48 PM CST
Where
Norton County, 3.2 mi WSW of Lenora to 2.42 mi NE of Lenora Muni Arpt
Rating
EF1
Path length
6 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
39.583, -100.056

The tornado tracked northeast through Lenora, then turned more to the north. In Lenora windows and garage doors were blown out/damaged. In addition to the window damage, an aluminum door was folded and mangled at the Coop. Trees were blown through windows in town along with some minor damage to outbuildings. A Nex-Tech building had the roof blown off of it and onto the highway.

Hail, Norton

When
November 16, 6:55 PM CST
Where
Norton County, 6.23 mi S of Norton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.740, -99.889

Hail, Norton

When
November 16, 7:03 PM CST to 7:13 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -99.890

Hail stones started out at 3/4 then grew to 1 in diameter.

Tornado, Norton

When
November 16, 7:10 PM CST to 7:16 PM CST
Where
Norton County, 2.3 mi ENE of Norton to 3.55 mi NW of Calvert
Rating
EF1
Path length
3.85 mi
Path width
400 yd
Property damage
$83,000
Reported by
Fire Department/Rescue
Coordinates
39.839, -99.838

The tornado tracked to the north-northeast. Twelve electrical poles were taken down on the south side of Highway 36 just west of the prison. The tornado also disabled KQNK radio station's ability to broadcast, and a flagpole was bent in half. A trailer house and outbuildings were also damaged.

Hail, Gove

When
November 16, 7:21 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -100.630

Tornado, Norton

When
November 16, 7:24 PM CST to 7:31 PM CST
Where
Norton County, 3.72 mi NW of Almena to 8.56 mi N of Almena
Rating
EF0
Path length
5.74 mi
Path width
220 yd
Continued into
Furnas, Ne (GID)
Reported by
Storm Chaser
Coordinates
39.917, -99.751

The tornado developed northeast of Norton and moved almost due north across the rest of the county. No damage was reported from this tornado, however fence posts and a windmill that were in the path of the tornado were all leaning at a 45 degree angle. The tornado crossed into Furnas county Nebraska east of the RD 702 and DR 432 intersection.

Hail, Norton

When
November 16, 7:30 PM CST
Where
Norton County, 0.87 mi SE of Norton Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.840, -99.890

Hail, Sheridan

When
November 16, 7:42 PM CST
Where
Sheridan County, 0.87 mi NW of Hoxie
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
39.360, -100.440

Thunderstorm Wind, Sheridan

When
November 16, 7:50 PM CST
Where
Sheridan County, 12.05 mi SSW of Tasco
Measured
64 kt (74 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -100.350

Power lines blown down across the county road. Radar estimated wind speeds of 74 mph at the time the lines were blown down.

Thunderstorm Wind, Graham

When
November 16, 8:46 PM CST
Where
Graham County, 0.95 mi SSE of Hill City
Measured
78 kt (90 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
39.358, -99.842

The roof was blown off the power plant for Hill City, causing the town to lose power. A shed was blown off its foundation and landed on a car. Numerous tree limbs were broken off. Damage was primarily confined to the southeast portion of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603619, 603620, 603679, 603680, 603762, 603770, 603778, 603786, 603681, 604564, 603621, 603637, 603662, 603663, 607682, 604401, 603665, 603666, 604402, 603667, 607171, 603668, 603669, 603675, 603678.